Kansas, 2010

Lightning Strike in Kansas, September 6, 2010

September 6, 2010 · NWS GLD · 1 event in 1 county or zone

An isolated thunderstorm developed during the morning, at which time lightning started two grass fires, one eventually consuming 500 acres of farmland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An isolated thunderstorm developed during the morning, at which time lightning started two grass fires, one eventually consuming 500 acres of farmland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 6, 5:14 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 6, 5:14 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
514 AM MDT MON SEP 6 2010

.DISCUSSION...
236 AM MDT MON SEP 6 2010

FORECAST PROBLEMS WILL BE WINDS AND TEMPERATURES THROUGH THE SHORT
TERM AND CHANCE OF PRECIPITATION TUE INTO WEDNESDAY. SATELLITE
CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE PACIFIC INTO EASTERN
NORTH AMERICA. THE FLOW HAS CONTINUED TO AMPLIFY OVER THE LAST 24
HOURS. DEEP AND COLD SYSTEM EXTENDING FROM WESTERN CANADA INTO
MONTANA HAS BECOME NEGATIVELY TILTED AS ANOTHER STRONG SYSTEM
MOVES TOWARD THE PACIFIC NORTHWEST. STRONG COLD FRONT IS MOVING IN
FROM SOUTHERN WYOMING AND WESTERN NEBRASKA.

AT JET LEVEL...MODELS INITIALIZED FINE. AT MID LEVELS...OVERALL THE
NAM APPEARS TO BE THE BEST INITIALIZED. THE OTHER MODELS WERE NOT
DEEP ENOUGH NOT ONLY WITH THE WESTERN UPPER SYSTEM BUT ALSO THE
SYSTEM OVER EASTERN CANADA. THE GFS AND UKMET WERE NOT TOO FAR
BEHIND. THE ONLY PROBLEM WITH THE NAM WAS THAT IT WAS A LITTLE TOO
FAR EAST WITH THE UPPER RIDGE BETWEEN THE TWO SYSTEM THE GFS/UKMET
DOING BETTER.

AT LOW LEVELS...NAM/ECMWF DID BEST ON THE SURFACE WINDS AND FRONTAL
POSITION. ALTHOUGH THEY MAY BE A TAD SLOW. THE ECMWF/GFS WERE DOING
SLIGHTLY BETTER THAN THE OTHER MODELS. WHERE THERE DOING THE BEST
WAS THE LOCATION/POSITION OF THE COLD AIR TO OUR NORTH. WILL BE
GOING WITH A MODEL BLEND AND ADJUST IT EARLY BASED ON REALITY/RECENT
BIASES.

TODAY/TONIGHT...DECENT PRESSURE RISES AND TIGHT GRADIENT SHAPING UP
BEHIND THE FRONT. ALL THE MODELS SHOW A VERY TIGHT GRADIENT OVER THE
ENTIRE AREA BY 18Z. GREATEST 3 HOUR PRESSURE RISES...5 PLUS...START
OUT IMMEDIATELY OVER THE NORTHWEST CORNER THEN MOVE ACROSS THE
NORTHERN HALF AND SOUTHEAST PORTIONS WITH THE BEST PRESSURE RISES
NEAR THE KANSAS AND NEBRASKA STATE LINE. STRONG VORTICITY MAX ROUNDING
THE BASE OF THE UPPER TROUGH...AND CAN SEE REALLY STRONG SUBSIDENCE
BEHIND IT. MODELS CATCHING THIS AND HAVE VERY HIGH VALUES OF
DOWNWARD MOTION WITH THE GFS HAVING THE BEST OVER THE NORTHERN HALF
AND THE NAM OVER MOST OF THE FORECAST AREA.

PROBLEM LOOKS LIKE PER SOUNDINGS/700 MB PLAN VIEW WINDS THAT THERE
IS NOT A COMPLETE COUPLING WITH THE WINDS AT LOW LEVELS. BUT
CONSIDERING THE STRENGTH OF THE SYSTEM...THAT MAY NOT MAKE MUCH OF
A DIFFERENCE. AGREE WITH DAY FORECASTERS ASSESSMENT THAT THE
NORTHEAST PORTION...HALF TO TWO THIRDS...WILL HAVE THE BEST SHOT TO
REACH ADVISORY CRITERIA. SINCE BELIEVE THAT STRENGTH OF THIS SYSTEM
PROBABLY UNDERDONE AND BEING TOO FINE WITH THIS SCENARIO COMBINED
WITH SURROUNDING OFFICES COLLABORATION/ADVISORIES...WILL END UP
PUTTING THIS ADVISORY OUT FOR THE WHOLE AREA...ALTHOUGH THE
SOUTHWEST CORNER COULD JUST MISS OUT. BASED ON THE POSITION OF THE
FRONT AT THIS TIME...AND 3 HOUR MAX/PRESSURE GRADIENT MOVING IN
QUICKLY AFTER 12Z...WILL START THE ADVISORY AT 12Z AND CONTINUE IT
THROUGH 02Z SINCE GOOD PRESSURE RISES/MIXING OCCURS THROUGH LATE IN
THE DAY. MAY BE TOO LONG...BUT WANTED TO BE CAUTIOUS.

HEAT BURSTS HAVE THROWN A MESOSCALE WRENCH INTO THE INITIAL
TEMPERATURE FORECAST. WAS ALREADY EXPECTING SOME WARM AIR ADVECTION
AND DOWNSLOPE WINDS IN ADVANCE OF THE FRONT. LOOK TO HAVE A MILD
START TO THE DAY...ESPECIALLY IN THE SOUTHEAST HALF. FRONT LOOKS
LIKE IT IS ABOUT TO MOVE INTO NORTHEAST COLORADO WHICH LOOKS
SLIGHTLY AHEAD OF SCHEDULE. WILL KEEP CURRENT MAXES OR SLIGHTLY
LOWER THEM. NOT SURE HOW MUCH DEWPOINTS WILL DROP OFF INITIALLY PLUS
TEMPERATURES MAY DROP FAIRLY QUICKLY. COULD HAVE A RED FLAG
WARNING BUT WILL ALREADY HAVE A WIND ADVISORY OUT. SINCE BELIEVE
DEWPOINTS WILL STAY HIGH ENOUGH...WILL HOLD OFF ON A FIRE HIGHLIGHT
FOR NOW.

LOOK TO HAVE LIGHT WINDS THROUGH THE NIGHT AND EXPECT LITTLE IF ANY
CLOUDS. DEWPOINTS WILL RANGE FROM THE MIDDLE 20S TO NEAR 30. SO
MINS NEAR 40 OR SLIGHTLY BELOW NOT OUT OF THE QUESTION. WILL LOWER
THEM FROM CURRENT FORECAST.

TUESDAY/TUESDAY NIGHT...PRESSURE GRADIENT TIGHTENS UP IN THE WESTERN
HALF DURING THE AFTERNOON...AND MAY START TO GET BREEZY AGAIN. MODEL
GUIDANCE SIMILAR IN THEIR GUIDANCE/2 METER TEMPERATURES. HOWEVER AS
STATED ABOVE...MODELS PROBABLY UNDERDOING THIS FRONTAL PASSAGE.
WILL TEND TO GO BELOW GUIDANCE.

A RIGHT REAR QUADRANT OF UPPER JET MOVES INTO THE AREA AFTER
MIDNIGHT. ISENTROPIC LIFT THAT LOOKED SO GOOD 24 HOURS AGO IS NOT
THERE ANY MORE. MODELS HAVE ALSO CUT BACK ON QPF. REASON FOR THIS
MAY BE THAT FRONT MAY BE MUCH FURTHER SOUTH THAT WHAT THE MODELS
INDICATED YESTERDAY. WILL TAKE OUT THE PRECIPITATION FOR TUESDAY
NIGHT AND KEEP THE HIGHEST SILENT POPS IN THE SOUTH AND EAST.

WEDNESDAY/WEDNESDAY NIGHT...BREEZY TO WINDY CONDITIONS AS LEE TROUGH
STRENGTHS AND NEW SYSTEM DIGS INTO THE WEST. POSSIBLE THAT A WIND
ADVISORY COULD BE IN STORE FOR THIS DAY. GOOD MOISTURE RETURN WELL
UNDERWAY. CURRENTLY THERE IS A SLIGHT CHANCE IN FOR THE DAY TIME AND
AM NOT SEEING EVEN THAT. MAIN SURFACE CONVERGENCE IS NEAR THE WESTERN
END OF THE AREA WITH LITTLE TO NO MID/UPPER LIFT OVER THE AREA...AND
MAINLY OUT TO THE WEST. IT APPEARS THE AREA IS UNDER SUBSIDENCE AND
CAPPED...MAINLY BECAUSE OF SUBSIDENCE AHEAD OF THE OLD TROPICAL
DEPRESSION THAT IS MOVING IN FROM THE SOUTH...GUESS THE NAM WAS NOT
SO BAD YESTERDAY. WILL TAKE PRECIPITATION OUT FOR THE DAY TIME...
EXCEPT FOR THE FAR WEST...AND LEAVE IT IN FOR THE NIGHT. TEMPERATURE
GUIDANCE LOOKS REASONABLE AND WILL PROBABLY GO SLIGHTLY BELOW DUE TO
THE UPSLOPE COMPONENT.

NO CHANGES PLANNED BEYOND THIS PERIOD.

THANKS TO ALL FOR THE COLLABORATION.

BULLER
&&

.AVIATION...
513 AM MDT MON SEP 6 2010

FOR THE 12Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGHOUT VALID PERIOD.
MAIN AVIATION CONCERN TODAY WILL BE THE VERY STRONG AND GUSTY NORTHWEST
WINDS WHICH WILL DEVELOP BY 14-15Z BEHIND A COLD FRONT WHICH IS CURRENTLY
MOVING THROUGH THE REGION. GENERALLY EXPECT WINDS TO BE IN THE 30G40
RANGE AT BOTH SITES TODAY...WITH GUSTS TO 45-50KTS POSSIBLE, PARTICULARLY
DURING THE EARLY AFTERNOON HOURS. WIND SPEEDS WILL RAPIDLY DECREASE
SHORTLY AFTER SUNSET AND BECOME LIGHT AND VARIABLE BY ROUGHLY 03-04Z.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Sep 6, 4:19 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
419 AM MDT MON SEP 6 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
419 AM MDT MON SEP 6 2010 /519 AM CDT MON SEP 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH
WILL BE COMMON ACROSS THE ENTIRE AREA TODAY. AS A RESULT...A WIND
ADVISORY HAS BEEN ISSUED UNTIL EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rawlins

When
September 6, 8:10 AM CST
Where
Rawlins County, 5 mi WSW of Atwood
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.772, -101.137

Lightning started a grass fire which consumed 500 acres of farmland west of Atwood. No loss of buildings or livestock was reported. Strong winds fanned the fire making it difficult to control. Five separate fire crews eventually responded to the scene. One firefighter was treated for smoke inhalation and heat exhaustion. Another smaller fire, also ignited by lightning, consumed 60 acres near Ludell, but it was easily contained.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258343.